Although hypervitaminosis E causes a prolonged prothrombin time and a hemorrhagic state in animals, excessive vitamin E has not previously been found to cause bleeding in normal humans. We have seen a prolonged prothrombin time and ecchymoses develop in a patient who was taking warfarin sodium and clofibrate concomitant with self-administration of vitamin E. The prothrombin time returned to base line after vitamin E ingestion was stopped while warfarin and clofibrate treatment was continued. Coagulation studies demonstrated enhanced reduction of the levels of vitamin K-dependent coagulation factors during the period of vitamin E ingestion, which returned to base-line levels after the patient stopped taking the vitamin. Plasma warfarin levels did not change and platelet function remained normal. The data suggest that patients with vitamin K deficiency may risk hemorrhage if they take vitamin E.
(JAMA 230:1300-1301, 1974)